Alert archive / Tennessee / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 86, NWS Morristown, TN

April 12, 1997Sullivan County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Apr 12, 1997, 8:32 PM EDT for Sullivan County, Tennessee. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 12, 1997, 8:32 PM EDT (00:32 UTC)
Expired
Apr 12, 1997, 9:30 PM EDT
In force
58 min
Issued by
NWS Morristown, TN
Area
Whole counties

County Sullivan County, TN

The radar

The Knoxville radar (KMRX), 106 km from the middle of the area, began a volume at 00:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.5 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 1997-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 78 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 1997-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
78 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
505 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMRX 130034 RRA
SVRMRX
TNC163-130130-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KNOXVILLE TRI CITIES TN
832 PM EDT SAT APR 12 1997
 
THE NATIONAL WEATHER SERVICE IN KNOXVILLE TRI CITIES HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  930 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN EAST TENNESSEE
 
   ...SULLIVAN COUNTY
 
AT 832 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE
THUNDERSTORMS NEAR GATE CITY IN SCOTT COUNTY VIRGINIA AND HAWKINS
COUNTY. THESE STORMS ARE MOVING EAST AT 40 MILES AN HOUR AND HAVE A
HISTORY OF PRODUCING LARGE HAIL. RESIDENTS OF KINGSPORT AND BRISTOL
SHOULD BE ON THE LOOKOUT FOR THESE THUNDERSTORMS.
 
 
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS\ QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
 
 
 
&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 12, 8:30 PM EDT, 2 minutes earlier.

Area forecast discussion, Apr 12, 8:30 PM EDT, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
830 PM EDT SAT APR 12 1997

DUE TO STRONG TO SEVERE STORMS...AFD WILL BE SHORT. LINE OF STRONG
STORMS WILL EXIT THE AREA BY MIDNIGHT. WOULD SUGGEST UPPING POPS FOR
NORTHEAST TENNESSEE/SOUTHWEST VIRGINIA TO CAT UNTIL MIDNIGHT.

DH

In the hours before

Local storm report, Apr 12, 7:44 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
734 PM EDT SAT APR 12 1997

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

515 PM     NEAR ELGIN                TN   0.50 INCH HAIL
04/12/97   SCOTT                          REPORTED BY SEVERE WEATHER
                                          SPOTTER.

720 PM     NE OF NORRIS              TNB   0.75 INCH HAIL
04/12/97   ANDERSON                       REPORTED BY SHERIFFS DEPUTY.

716 PM     NORTH OF MAYNARDVILLE     TN   0.75 INCH HAIL
04/12/97   UNION                          REPORTED BY SHERIFFS DEPUTY.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 12, 8:27 PM EDTSevere Thunderstorm WarningMRXHawkins48 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.